Article Text

PDF

Dobutamine induced severe midventricular obstruction and mitral regurgitation in left ventricular apical ballooning syndrome
  1. M Previtali,
  2. A Repetto,
  3. L Scuteri
  1. m.previtalismatteo.pv.it

Statistics from Altmetric.com

A 73 year old woman with no history of cardiac disease was admitted for chest pain of 12 hours duration not related to physical or emotional stress. Admission ECG showed a 1 mm ST segment elevation from V1–V3 with negative T waves in V4–V6. Creatine kinase MB (CK-MB) mass and troponin I were significantly raised (28 ng/ml and 2.5 ng/ml, respectively). The patient underwent emergency coronary angiography. This showed no significant coronary lesions with slow distal run-off of the left anterior descending and right coronary artery. At left ventricular angiography a systolic apical ballooning was evident (panel A), with normal contraction of the basal segments and no significant mitral regurgitation. After treatment with intravenous glyceryl trinitrate the patient’s chest pain subsided and negative T waves developed in all precordial leads.

Five days later the patient underwent a dobutamine stress echocardiography to evaluate the presence of stunned myocardium. Baseline echocardiogram showed an akinesia of the distal septum and the apex and no intraventricular pressure gradient. At a dose of 10 μg/kg/min the akinetic area showed no significant recovery; a mid ventricular obstruction caused by the systolic anterior motion of the anterior mitral leaflet and the juxtaposition of the septum to the mitral chordal apparatus developed (panel B, left); at the site of the obstruction a late peaking flow with a pressure gradient of 150 mm Hg was recorded by continuous wave Doppler (panel B, right). Obstruction was associated with the development of a severe mitral regurgitation (panel C) and an increase in pulmonary systolic pressure from 25 mm Hg to 50 mm Hg. After propranolol administration both intraventricular obstruction and mitral regurgitation resolved.

Left ventricular apical ballooning is an acute syndrome mimicking acute myocardial infarction associated with significant intraventricular pressure gradient in 10–20% of cases. In this patient severe intraventricular obstruction and mitral regurgitation with increased pulmonary artery pressure was induced by sympathetic stimulation with dobutamine. This mechanism may be implicated in the pathogenesis of the syndrome and may be responsible for the acute pulmonary oedema and cardiogenic shock observed in 15–20% of these patients.


Embedded Image

Embedded Image

Embedded Image

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.